If you take Tylenol (acetaminophen) don't take it with coffee. A new study from the University of Washington says the combination may be extremely dangerous for the liver.
Researchers performed the study on E. coli bacteria that had been genetically modified to produce a human liver enzyme that breaks down the pain killing chemical acetaminophen. (there's that genetically modified term again!) A toxic byproduct of this enzyme's activity is what leads to liver damage in cases of paracetamol overdose.
When the scientists expose the bacteria to a large combined dose of caffeine and paracetamol, production of the toxic byproduct tripled. Meaning, three times the risk of permanent liver damage.
According to British health expert Dr. Simon Thomas of the University of Newcastle, paracetamol is the culprit in 40 percents of drug overdoses in the United Kingdom, leading to 100 deaths or liver transplants yearly. Thomas said that it would be hasty to draw too many conclusions about the human liver from a study conducted on bacteria. "There are a million miles between E. coli and humans in terms of how paracetamol and caffeine are metabolized," he said.
The researchers noted that the doses they used in the study were enormous, and that there is as yet no evidence what dose would be required to be dangerous to humans. Because of this uncertainty, however, they advised caution in mixing the two drugs. Oh yes, caffeine is a drug.